Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Pocatello, ID

August 20, 201713 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 20, 2017, 4:22 AM MDT for 13 counties in Idaho. It took effect at Aug 20, 2017, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2017, 4:22 AM MDT (10:22 UTC)
In effect from
Aug 20, 2017, 2:00 PM MDT
Expired
Aug 20, 2017, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3733 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS85 KPIH 201022
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
422 AM MDT Sun Aug 20 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EAST IDAHO 
FIRE WEATHER ZONES 410 AND 425...

IDZ410-425-202100-
/O.UPG.KPIH.FW.A.0005.170820T2000Z-170821T0300Z/
/O.NEW.KPIH.FW.W.0011.170820T2000Z-170821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
422 AM MDT Sun Aug 20 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EAST IDAHO 
FIRE WEATHER ZONES 410 AND 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 9 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA... Arco Desert Region of fire weather zone 410. 
  Fire weather zone 425.

* WIND...Southwest to West winds 10 to 20 mph with gusts to 30 
  mph. 

* HUMIDITY...Minimum 9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Do not use fireworks. Engine
  heat from vehicles can spark wildfires, especially in grasses.
  Do not park on or drive over grassy areas or throw cigarettes
  out of cars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
2 follow-up statements
852 
WWUS85 KPIH 202003
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
203 PM MDT Sun Aug 20 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW HUMIDITY FOR EAST IDAHO FIRE WEATHER ZONES 410
AND 425...

IDZ410-425-210300-
/O.CON.KPIH.FW.W.0011.000000T0000Z-170821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
203 PM MDT Sun Aug 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR EAST IDAHO FIRE WEATHER
ZONES 410 AND 425...

* AFFECTED AREA... Arco Desert Region of fire weather zone 410. 
  Fire weather zone 425. 

* WIND...Southwest to West winds 10 to 20 mph with gusts to 30 
  mph.

* HUMIDITY...Minimum 9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Do not use fireworks. 
  Engine heat from vehicles can spark wildfires, especially in 
  grasses. Do not park on or drive over grassy areas or throw 
  cigarettes out of cars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
716 
WWUS85 KPIH 210256
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
856 PM MDT Sun Aug 20 2017


IDZ410-425-210400-
/O.EXP.KPIH.FW.W.0011.000000T0000Z-170821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
856 PM MDT Sun Aug 20 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 425...

Humidity will continue to rise overnight as winds continue to die
down. The red flag conditions do not exist any longer.  

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 20, 3:35 AM MDT, 47 minutes earlier.

Area forecast discussion, Aug 20, 3:35 AM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
335 AM MDT Sun Aug 20 2017

.SHORT TERM...Today through Tuesday. Drier northwest flow aloft is
expected to keep monsoon moisture south of the ID/UT border
through Mon. Isolated tstms begin to creep across the border into
the southern highlands lat Tue. Cloud cover during the eclipse Mon
morn still a bit of a concern...but models still showing drier air
over the track which translated to less cloud cover. NAM BUFR data
show the potential for some high clouds near the WY border.

.LONG TERM...Wednesday through Sunday. The long stagnant upper low
over southern CA finally begins to open up on Wed...as a deeper
upper low approaches the southern BC coast. Increasing southwest
flow will open the path for the monsoon moisture...and raise the
chances for tstms Wed and Thu. The upper low moves east thru AB on
Fri...with a trof dragged thru ID. This will sweep the remaining
precip out of the area by Sat morn. Strong upper ridging builds
over the west thru the weekend...resulting in dry and warm
conditions. Hedges

&&

.AVIATION...Dry air with northwest flow aloft will result in
continued VFR conditions thru tonight. Hedges

&&

.FIRE WEATHER...Westerly flow is in place across the area bringing
breezy winds. Expect Haines Index to remain high today. Also, look
for relative humidity to remain critical today ranging from 7 to 14
percent across all valleys and 14 to 20 percent for mountains. Later
this afternoon into the evening a weak wave will move through the
Westerly flow increasing winds even more. Expect afternoon into
early evening wind gusts of around 30 mph in zones 410 and 425,
particularly for the Arco desert to include the northwest portion of
zone 410 and the northeast portion of zone 425.  The fire weather
watch for zones 410 and 425 has been upgraded to a red flag warning.
The southern portions of zones 422 and 476 as well as the northern
portion of zone 413 and all of zone 411 will see wind gusts of 20 to
25 mph. Winds will remain slightly elevated Monday as high pressure
starts to build into the area. Relative humidity will remain
critical mostly below 15 percent Monday and to a lesser extent on
Tuesday. Models are holding off showers and thunderstorm until
Wednesday when moisture starts to make its way into our southern
areas in southwest flow. The best shower and thunderstorm chances
look to be Thursday and Friday with an approaching system. This
system also elevates winds across the area on Thursday and Friday.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM this afternoon to 9 PM MDT this
evening for IDZ410-425.

&&

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.